Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 16, 2021, 9:49 PM CDT for Logan County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 9:49 PM CDT (02:49 UTC)
- Expired
- May 16, 2021, 11:00 PM CDT
- In force
- 71 min
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WWUS83 KGLD 170249
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
849 PM MDT Sun May 16 2021
COZ091-092-KSZ027-028-041-042-170400-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-
849 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WICHITA...WALLACE...
LOGAN AND NORTHERN GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 1000
PM MDT/1100 PM CDT/...
At 849 PM MDT/949 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Boyero
to 11 miles south of Oakley. These storms were nearly stationary.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Weskan, Kit Carson, Winona
and Monument.
This includes Highway 385 between mile markers 136 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3911 10316 3913 10084 3870 10082 3870 10113
3859 10113 3858 10205 3862 10205 3861 10317
TIME...MOT...LOC 0249Z 150DEG 2KT 3904 10316 3896 10084
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:37 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 16, 6:37 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Sun May 16 2021 .SHORT TERM...(This evening through Monday night) Issued at 330 PM MDT Sun May 16 2021 Overview: Modest southwest flow aloft (today) will back to the SSW-S on Monday.. as an upper level low (presently situated invof Las Vegas, NV) progresses eastward to the 4-Corners/Desert Southwest. Today-Tonight: Challenging convective forecast. In a muttled synoptic regime.. characterized by weak low/mid-tropospheric (SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern and majority of forcing (i.e. not directly assoc/w convection) will, once again, largely be dictated by mesoscale features. Per 20Z visible satellite imagery and regional surface observations.. a weak, ill-defined surface low was present over portions of eastern CO and northwest KS. This feature appears to be centered invof Lamar, CO.. extending northeast toward Burlington and Goodland. Considerable low overcast (areas of fog, even) persist on the northwest periphery of this feature.. along the Colorado Front Range and portions of the Palmer Divide. Additionally, a WNW-ESE oriented convergence zone (extending from St. Francis-->Hill City-->Russell-->Salina) was evident in visible satellite imagery (as a narrow corridor of agitated Cu), along which isolated convection has recently developed near Russell/Salina. Mesoanalysis data indicates moderate instability (1500-2500 J/kg mlcape) is present over the majority of the area, strongest invof Tribune-Syracuse-Johnson, though deep-layer shear remains on the marginal end of the spectrum (20-30 kt). Simulated reflectivity forecasts via the HRRR and NAM NEST suggest that convection currently developing along the Raton Mesa and portions of the Colorado Front Range (south of Denver) will gradually increase in coverage/intensity late this afternoon.. eventually merging into a cluster that progresses slowly E-ENE across the CO/KS border this evening.. perhaps stalling over northwest KS tonight. Organization will largely be multicellular in nature.. with marginally severe hail and wind gusts up to 65 mph the primary hazards.. transitioning to locally heavy rain and flash flooding as activity coalesces and grows upscale into a cluster (or clusters) after sunset. A Flash Flood Watch remains in effect for Wallace, Greeley, Wichita, Logan and Gove counties, where 1-6" of rain fell late yesterday evening/night.. and additional heavy rain may rapidly lead to flash flooding. Mon-Mon night: Flow aloft will gradually back to the SSW-S in this period, as the deamplifying upper low progresses eastward into the 4-Corners/Desert Southwest. Aside (perhaps) from an increasing potential for small amplitude waves aloft.. forcing will largely be driven by convective/mesoscale features.. i.e. every bit as challenging as the past few days with regard to temperatures, cloud cover, convective development/coverage/ evolution/hazards. Bottom line.. another day of widespread convection appears likely. .LONG TERM...(Monday night through Sunday) Issued at 203 PM MDT Sun May 16 2021 Chances for afternoon/overnight storms remain for the entire week. High temperatures are still forecasted to be near average through Wednesday before going slightly above average to finish the work week. The pattern through the work week is still looking to be the same to previous forecasts. Tuesday and Wednesday an upper cut-off low approaches the area before diffusing into the larger flow late Wednesday. From that point forward, a upper ridge sets up over the Eastern CONUS with a upper trough over the Western CONUS that puts the Tri-State area in southwest flow aloft. Near the surface, lower MSLP remains over the Rocky Mountain Region with higher surface pressure off to the east. Initially, the lower pressure is to the south of the area until Wednesday when it flips to north of the area. The weekend then may bring a low off the Front Range. What this means is two different sets of expected conditions. Tuesday and Wednesday are forecasted to be relatively cooler and cloudier with high temperatures near 70 and chances for rain through most of the day. Wednesday may be drier and warmer as the overall weather pattern shifts during the day. Thursday through Saturday is expected to be warmer and confine the chances for rain and storms more into the afternoon and evening hours. Highs during the time period are expected to be near 80. Cloud cover will likely not be as persistent with sun during the daytime hours. As for rain chances, guidance is still persistent on keeping moisture available to the area though how much is uncertain given the change in pattern. Synoptic lift will be questionable each day as upper shortwaves may pass through the area and surface low pressure centers are far enough from the area to have little effect. However, there could be boundaries such as lingering outflows from previous convection or maybe even a dryline. Also, with less clouds and more heating during the daytime hours, enough CAPE may develop to fire off storms. So all of this contributes to a greater chance during the afternoon and evening hours with the potential for severe weather each day depending on how much instability develops in the area. It is too uncertain to determine each day right now, but will continue to monitor during upcoming forecasts. So expect dry days with storm chances increasing during the afternoon hours and the potential for some to be severe during the end of the week. Some showers may linger through the night and into the morning hours the next day but chances are uncertain right now. Sunday may bring a cold front to the area though guidance has been moving this front around. Guidance also has not agreed on how/when the upper trough will move from its position in the Western CONUS. Ensembles also are fairly uncertain, but more members have it moving east during the day Sunday. Currently am keeping Sunday warm but will need to monitor timing/location changes of the front. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 533 PM MDT Sun May 16 2021 VFR conditions are expected to continue through the 00Z TAF period with potential for thunderstorms this evening into the early morning hours over the MCK and GLD terminals. Thunderstorms are expected to move into NW Kansas from western Colorado and west- central Kansas. Confidence remains lower for storm activity over the MCk terminal; however, due to the potential kept VCTS in the TAFS through 15Z. Light ESE to ENE winds will prevail through the TAF period. Of course, gusty/erratic winds can be expected in vicinity of any thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through late tonight for KSZ027>029-041-042. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...KAK AVIATION...KMK
Hazardous weather outlook, May 16, 11:02 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1002 AM MDT Sun May 16 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171615- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1002 AM MDT Sun May 16 2021 /1102 AM CDT Sun May 16 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Thunderstorms will develop in Colorado late this afternoon, tracking eastward into western Kansas this evening. Severe thunderstorms capable of producing quarter size hail and damaging winds are possible, mainly along and south of Interstate 70 and west of Kansas Highway 25 between 6 pm and 11 pm MDT. Thunderstorms will persist over portions of northwest Kansas late this evening into tonight. Locally heavy rainfall and isolated flash flooding are possible, particularly in areas that received significant rainfall during the past 24 hours. A Flash Flood Watch is in effect for Wallace, Greeley, Wichita, Logan, and Gove counties in Kansas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Severe thunderstorms are possible during the late afternoon and evening hours on Monday May 17th. Locally heavy rainfall and isolated flash flooding are also possible. Thunderstorms are possible during the afternoon and evening hours each day for the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening, and again on Monday. Vincent
In the hours before
Special weather statement, May 16, 8:50 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Goodland KS 750 PM MDT Sun May 16 2021 KSZ001-002-013-014-170245- Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS- 750 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE... NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 PM MDT/945 PM CDT/... At 750 PM MDT/850 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles northeast of Goodland to 12 miles northwest of Levant. Movement was south at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 19 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3947 10184 3927 10166 3959 10090 3973 10134 TIME...MOT...LOC 0150Z 018DEG 6KT 3947 10160 3954 10130 JN
Special weather statement, May 16, 8:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Sun May 16 2021
COZ091-170245-
Kit Carson County CO-
758 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIT CARSON COUNTY UNTIL
845 PM MDT...
At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Thurman to 3 miles
northwest of Bonny Reservoir. These storms were nearly stationary.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Stratton, Flagler, Seibert and Vona.
This includes the following highways...
Interstate 70 in Colorado between mile markers 391 and 416.
Highway 385 between mile markers 194 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10315 3957 10213 3949 10205 3943 10205
3917 10315
TIME...MOT...LOC 0158Z 150DEG 3KT 3957 10314 3964 10222
JNSpecial weather statement, May 16, 9:10 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Goodland KS 810 PM MDT Sun May 16 2021 COZ091-092-KSZ013-027-028-041-042-170245- Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS- Greeley KS-Logan KS-Sherman KS- 810 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WICHITA...WALLACE...WEST CENTRAL LOGAN...NORTHEASTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 PM MDT/945 PM CDT/... At 809 PM MDT/909 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles south of Burlington to 8 miles south of Wallace. These storms were nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Sharon Springs, Weskan and Wallace. This includes Highway 385 between mile markers 166 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3905 10239 3922 10186 3891 10141 3862 10156 TIME...MOT...LOC 0209Z 135DEG 4KT 3907 10224 3879 10158 JN
Special weather statement, May 16, 9:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
839 PM MDT Sun May 16 2021
COZ090-KSZ001-NEZ079-170345-
Yuma County CO-Cheyenne KS-Dundy NE-
839 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY COUNTIES
IN SOUTHWESTERN NEBRASKA UNTIL 945 PM MDT/1045 PM CDT/...
At 839 PM MDT/939 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Haigler to 14 miles east of Cope. Movement was northeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wray, St. Francis, Benkelman, Bonny Reservoir, Bird City, Eckley and
Haigler.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4028 10152 3958 10152 3958 10280 3997 10280
4030 10207
TIME...MOT...LOC 0239Z 205DEG 8KT 4012 10181 3960 10260
JNSpecial weather statement, May 16, 9:42 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Goodland KS 842 PM MDT Sun May 16 2021 COZ091-KSZ013-014-170400- Kit Carson County CO-Thomas KS-Sherman KS- 842 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON...THOMAS AND SHERMAN COUNTIES UNTIL 1000 PM MDT/1100 PM CDT/... At 841 PM MDT/941 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles southeast of Thurman to 14 miles north of Brewster. Movement was south at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Colby, Goodland, Burlington, Stratton, Flagler, Brewster and Seibert. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 69. Interstate 70 in Colorado between mile markers 390 and 450. Highway 385 between mile markers 175 and 206, and near mile marker 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3957 10315 3956 10082 3914 10088 3911 10316 TIME...MOT...LOC 0241Z 005DEG 10KT 3956 10312 3957 10138 JN
Special weather statement, May 16, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
849 PM MDT Sun May 16 2021
COZ091-092-KSZ027-028-041-042-170400-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-
849 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WICHITA...WALLACE...
LOGAN AND NORTHERN GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 1000
PM MDT/1100 PM CDT/...
At 849 PM MDT/949 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Boyero
to 11 miles south of Oakley. These storms were nearly stationary.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Weskan, Kit Carson, Winona
and Monument.
This includes Highway 385 between mile markers 136 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3911 10316 3913 10084 3870 10082 3870 10113
3859 10113 3858 10205 3862 10205 3861 10317
TIME...MOT...LOC 0249Z 150DEG 2KT 3904 10316 3896 10084
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:04 PM CDT | Special Weather Statement | GLD | Sherman | 56 min |
| May 16, 7:42 PM CDT | Special Weather Statement | GLD | Gove, Logan, Sherman | 63 min |
| May 16, 8:50 PM CDT | Special Weather Statement | GLD | Sherman | 55 min |
| May 16, 9:10 PM CDT | Special Weather Statement | GLD | Wallace | 35 min |
| May 16, 9:34 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 11 min |
| May 16, 9:39 PM CDT | Special Weather Statement | GLD | Cheyenne | 66 min |
| May 16, 9:42 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 78 min |
| May 16, 10:03 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 16, 10:11 PM CDT | Special Weather Statement | GLD | Wichita | 49 min |
| May 16, 10:52 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 53 min |
| May 16, 10:58 PM CDT | Special Weather Statement | GLD | Wichita | 62 min |
| May 16, 11:06 PM CDT | Flash Flood Warning | GLD | Greeley, Wichita | 2 hr |
| May 17, 1:02 AM CDT | Areal Flood Warning | GLD | Wallace | 6 hr |
| May 17, 1:30 AM CDT | Areal Flood Warning | GLD | Greeley, Wichita | 6 hr |
| May 17, 1:59 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 2 hr |
| May 16, 7:04 PM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| May 16, 7:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 61 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| May 16, 7:56 PM CDT | Tornado Warning | GLD | Kit Carson | 18 min |
| May 16, 8:07 PM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| May 16, 8:10 PM CDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| May 16, 8:10 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 35 min |
| May 16, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| May 16, 8:22 PM CDT | Flash Flood Warning | GLD | Kit Carson | 5 hr |
| May 16, 8:42 PM CDT | Special Weather Statement | GLD | Kit Carson | 63 min |
| May 16, 8:58 PM CDT | Special Weather Statement | GLD | Kit Carson | 47 min |
| May 16, 9:24 PM CDT | Flash Flood Warning | GLD | Kit Carson | 4 hr |
| May 16, 10:09 PM CDT | Areal Flood Warning | GLD | Cheyenne | 3 hr |
| May 16, 11:57 PM CDT | Special Weather Statement | GLD | Yuma | 63 min |
| May 17, 1:12 AM CDT | Areal Flood Warning | GLD | Kit Carson | 6 hr |
| May 17, 3:27 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.